Drug Safety

, Volume 19, Issue 1, pp 57–72

Managing Antipsychotic-Induced Acute and Tardive Dystonia

Authors

    • Servizio Psichiatrico di Diagnosi e Cura, Dipartimento di Salute MentaleOspedale Santo Spirito
Review Article Drug Safety Concept

DOI: 10.2165/00002018-199819010-00005

Cite this article as:
Raja, M. Drug-Safety (1998) 19: 57. doi:10.2165/00002018-199819010-00005

Abstract

Antipsychotic-induced extrapyramidal adverse effects continue to be a serious problem in the treatment of psychotic disorders. While the pathophysiology of these adverse effects is not well understood, much recent research has focused on improving our ability to use available pharmacotherapy in the most effective and least toxic manner.

Acute dystonic reactions only occur within the first days of antipsychotic treatment. They are often distressing and frightening for the patient and may even be dangerous. However, they can be effectively prevented or reversed with anticholinergics. Furthermore, the growing use of the new atypical antipsychotics will lead to a significant decrease in the rate of acute dystonic reactions.

In contrast, tardive dystonia is a long-lasting menace in the course of antipsychotic treatment, for which there is no established therapy. Tardive dystonia is sometimes disabling or disfiguring and, like other tardive disorders, is potentially irreversible. Because, in most cases, patients need to continue taking the antipsychotic that has caused the adverse effect to prevent relapse of the mental illness, preventive measures are crucial. Antipsychotics should be prescribed only for patients affected by psychotic disorders, when definitely indicated and at the lowest effective dosage. The use of clozapine and other novel antipsychotic agents is also likely to represent an important step in the prevention and treatment of tardive dystonia. Compared with traditional antipsychotics, most of the new antipsychotics are characterised by a low acute extrapyramidal adverse effects liability and they also bring the hope of reducing the risk of tardive disorders. If tardive dystonia has occurred, switching to clozapine or another atypical antipsychotic and treatment with tetrabenazine, reserpine and botulinum toxin are possible options.

Copyright information

© Adis International Limited 1998